A case of negative-pressure pulmonary edema after electroconvulsive therapy

J ECT. 2007 Dec;23(4):281-3. doi: 10.1097/yct.0b013e3180de5d44.

Abstract

Pulmonary edema after electroconvulsive therapy (ECT) is a rarely reported condition that can result in serious morbidity and even death if not promptly recognized and treated. We report the case of 21-year-old man with FG syndrome and schizophrenia who developed negative-pressure pulmonary edema after his 28th ECT. The patient developed acute hypoxemia requiring positive-pressure ventilation and was observed overnight in the intensive care unit. He recovered fully and received 43 subsequent ECT treatments without complication. This case illustrates the importance of taking steps to prevent airway obstruction as well as recognizing this rare but serious complication.

Publication types

  • Case Reports

MeSH terms

  • Abnormalities, Multiple / genetics
  • Acute Disease
  • Adult
  • Agenesis of Corpus Callosum
  • Aggression / psychology
  • Airway Obstruction / complications
  • Anesthesia, General*
  • Atmospheric Pressure
  • Chromosomes, Human, X
  • Dose-Response Relationship, Drug
  • Electroconvulsive Therapy / adverse effects*
  • Humans
  • Intellectual Disability / genetics
  • Laryngismus / complications
  • Male
  • Neuromuscular Depolarizing Agents / administration & dosage
  • Neuromuscular Depolarizing Agents / adverse effects
  • Oxygen Inhalation Therapy
  • Pulmonary Edema / etiology*
  • Pulmonary Edema / therapy
  • Risk Factors
  • Schizophrenia / genetics
  • Schizophrenia / therapy*
  • Sex Chromosome Aberrations
  • Succinylcholine / administration & dosage
  • Succinylcholine / adverse effects
  • Syndrome

Substances

  • Neuromuscular Depolarizing Agents
  • Succinylcholine